Nebraska, 2020

Blizzard and Heavy Snow in Nebraska, March 19, 2020

March 19, 2020 · NWS CYS · 2 events in 2 counties and zones

Blizzard conditions were measured out in Cheyenne County along with heavy snowfall across Morrill County. Road conditions quickly deteriorated as initial warm conveyor belt of a digging low pressure system into the Central Plains quickly transitioned into snow during the afternoon of the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Blizzard conditions were measured out in Cheyenne County along with heavy snowfall across Morrill County. Road conditions quickly deteriorated as initial warm conveyor belt of a digging low pressure system into the Central Plains quickly transitioned into snow during the afternoon of the 19th. Area road closures were in effect as a result for crews to safely clear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 19, 9:40 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 9:40 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MDT Thu Mar 19 2020

.UPDATE...
Issued at 1040 AM MDT Thu Mar 19 2020

Morning update regarding ongoing winter weather headlines:

With the latest 12z Model run suites of the NAM and GFS in through
the event period in conjunction with high-res guidance of the HRRR
and NBM, overall forecast snowfall amounts along the northern
tier of counties in southeastern Wyoming and the Nebraska
Panhandle have trended lower than previous forecasts. This is
response of area dew point temps this morning remaining in the
middle to upper 30 degree range, well above freezing range that we
should expect quality snow-type that will be conducive to
blizzard conditions. Concern going forward will be the arrival of
colder air with arctic temps being pulled in the trowal as the low
ejects into the Central Great Plains along with any dynamic
cooling with ongoing snowfall. Further changes to headlines this
afternoon will be dependent on dewpoints cooling off to warrant
better snowfall typing to keep flakes aloft in the wind and
observations remaining at or near blizzard criteria.

So as a result of the latest guidance and observations, previous
blizzard warnings for Niobrara and portions of Converse County in
southeastern Wyoming along with Sioux, Dawes, and Box Butte
Counties have been replaced with a Winter Weather Advisory. Some
stronger banding may be possible across northwestern Laramie
County in southeast Wyoming and portions of Banner, Kimball, and
Cheyenne Counties in Nebraska with higher snowfall totals with 6
to 9 inches possible with perhaps localized heavier totals. Winds
remain on track to be gusting into the blizzard criteria range
this afternoon to warrant the continuation across the southern
half of the panhandle and far southeastern Wyoming.

&&

.SHORT TERM...(Today through Saturday morning)
Issued at 400 AM MDT Thu Mar 19 2020

Radar and satellite imagery showing a brief break in rain and snow
showers here this morning, as a low cloud shield continues to
fill into the region and visibilities reduce due to fog.

This storm set to pull north and east into the northern Colorado
Plains by mid-morning, is on track to bring a wintry mix of rain,
freezing rain, snow and winds to the High Plains and adjacent
High Terrain today. With a deep moisture tap pulling around the
system along its warm conveyor belt, we are seeing PWATS exceeding
0.5 inches at times, for a productive rain/freezing rain/snow
maker. Due to the warm temperatures we saw yesterday, and the lag
in cold air infiltrating the region from the north and west, there
isn't a clean rain to snow transition to speak of. Precipitation
will again fill into the region by 6 AM this morning from the
southwest. Areas that will first see a switch from liquid precip
to snow will be along the far southeast portion of Wyoming, out
through the west-central portion of the Nebraska Panhandle. This
will occur as the mid-atmospheric layer, marked by the dendritic
zone, fills in and is able to produce snow rather than rain or
freezing rain. Any lag in this midlayer moistening will lead to
freezing rain, that will lead to a light ice glaze on surfaces. To
the west, across the lower Carbon County elevations will see an
extended period of mixed precipitation before transitioning to
snow as dry air gets pulled into the outer portion of the system,
preventing a productive snow maker. However, upslope flow and
cold temperatures, will allow for mountain snow in the higher
terrain to the west of the Laramie Range, with about a foot of
snow expected over the course of the event.

To the north, along and north of the Pine Ridge, looking for an
extended period of mixed precipitation that will combine with high
PWATS, for a generous amount of ice, set to fall over the area
today. Could see upwards to a tenth of an inch of ice, before we
see the transition to snow occur sometime in the late afternoon.
And finally, to the southern Panhandle, where Sidney will hold off
transitioning from rain to snow until about noon as we see
dynamic cooling aloft win out against the warm conveyor belt. Once
we transition over to snow, the warm tongue (or TROWAL) will
become overly productive and we should see quite a bit of snow
fall, in moderate to heavy amounts the afternoon and evening.

Strong wind and wind gusts will accompany the precipitation we are
looking for here today, with areas along and south of an Chadron to
Buford line experiencing the strongest gusts, up to 50 mph today.
This area of concern will overlap with the portion of the region
set to receive the highest snow totals, generally along the I-80
corridor / Cheyenne Ridge area. With moderate to heavy snow
expected, quarter mile visibilities will be quite common here
today. Still, mixed precipitation and strong winds to the north
along the Pine Ridge, won't be all too pleasant either, though
did bring down snow amounts along the Pine Ridge due to the longer
period of mixed precipitation we are expecting. Therefore, all
highlights, including the Blizzard Warnings have been left as
they were, with the ice accumulation spoken to in the Blizzard
Warning.

Will see a brief period of elevated surface instability this
afternoon, for a brief chance at snow squalls. Best chances for
this occurrence will be along the I-80 corridor, between the
Summit and Cheyenne this afternoon.

Moving into the overnight period, winds and precipitation will
begin to taper off, and there will be a chance for dense fog to
develop across the High Plains, mainly along the I-80 corridor.
This may be short-lived however as dry air drops out of the north.
Also of note, will be the cold wind chills we'll have for the
region by daybreak Friday morning, with wind chill temperatures
falling close to zero.

Periods of light rain/freezing rain/snow showers will continue
Friday along the I-80 corridor as the parent system moves north
into Wyoming and quickly dissipates. Again, there will be just
enough instability for a few lightening strikes to be possible
Friday afternoon.

By Friday night / Saturday morning, winds will switch from
northerly to southerly and overnight temps will come back into the
teens.

.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MDT Thu Mar 19 2020

Saturday...Weak northwest flow aloft prevails. We may see a few snow
showers over the Sierra Madre Range with moist flow aloft, otherwise
dry and warmer.

Sunday...The warming trend continues under northwest flow aloft. Dry
conditions should prevail with limited low and mid level moisture.

Monday...As the flow aloft backs to southwest, surface lee troughing
should help to produce a slow warming trend. With an increase in low
and mid level moisture, we may see some snow showers over the Sierra
Madre Range.

Tuesday...Moist southwest flow aloft will continue the chance of
snow along and west of Interstate 25, and especially over the
orographically favored Snowy and Sierra Madre Ranges. Continued
relatively mild with 700 mb temperatures near 0 Celsius.

Wednesday...Slightly cooler with an increase in cloud cover. With
more low and mid level moisture and jet energy overhead, we should
see a chance of lower elevation rain showers and mountain snow
showers, most numerous over the Snowy and Sierra Madre Ranges where
orographics will be most pronounced.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 521 AM MDT Thu Mar 19 2020

Wyoming TAFS...VFR at Rawlins, with occasional MVFR until 15Z,
then IFR from 15Z to 23Z, then MVFR until 01Z, then VFR. Wind
gusts to 25 knots from 15Z to 23Z.

VFR at Laramie, with occasional MVFR until 14Z, then IFR from 14Z
to 02Z, then MVFR until 06Z, then VFR. Wind gusts to 30 knots from
14Z to 02Z.

VFR at Cheyenne, with occasional MVFR until 14Z, then IFR from 14Z
to 02Z, then MVFR. Wind gusts to 30 knots from 14Z to 06Z.

Nebraska TAFS...IFR at Chadron until 23Z, then MVFR until 01Z,
then VFR. Wind gusts to 32 knots from 18Z to 01Z.

IFR at Alliance until 00Z, then MVFR until 03Z, then VFR. Wind
gusts to 35 knots from 15Z to 03Z.

VFR at Scottsbluff, with occasional MVFR until 14Z, then IFR until
03Z, then MVFR. Wind gusts to 35 knots from 19Z to 06Z.

IFR at Sidney until 00Z, then MVFR until 03Z, then VFR. Wind gusts
to 44 knots from 16Z to 03Z.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Thu Mar 19 2020

...Various Winter Weather Advisories, Winter Storm Warnings and Blizzard
Warnings are in Effect through Friday...

A progressive storm system will produce widespread snow today,
along with likely blizzard conditions mainly along and east of
Interstate 25. Cold temperatures along with a chance of snow will
occur on Friday. Warmer and drier weather is expected over the
weekend and early next week. Fire weather concerns will remain
minimal through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Friday for WYZ101>106-109-
     111-113-115.

     Blizzard Warning until 6 AM MDT Friday for WYZ107-108-110-
     116>119.

     Winter Storm Warning until 6 PM MDT Friday for WYZ114.

     Winter Weather Advisory until 6 PM MDT Friday for WYZ112.

NE...Winter Weather Advisory until 6 AM MDT Friday for NEZ002-003-095-
     096.

     Blizzard Warning until 6 AM MDT Friday for NEZ019>021-054-055.

&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 19, 9:56 AM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1056 AM MDT Thu Mar 19 2020

NEZ002-003-095-096-WYZ101-102-201200-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Previous Blizzard Warning replaced with Winter Weather Advisory
for mixed precipitation. Additional snow accumulations of up to
two inches and ice accumulations of around one tenth of an inch.
Winds gusting as high as 55 mph. See Winter Weather Advisory for
more information.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall measured.

WYZ110-116-201200-
North Snowy Range Foothills-South Laramie Range-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Blizzard Warning remains in effect through tonight. Blizzard
conditions are expected with total snow accumulations of 4 to 8
inches with a light glaze of ice. Winds will gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall and any blizzard
conditions observed.

WYZ114-201200-
Snowy Range-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning is in effect through Friday afternoon.
Heavy snow is expected with total snow accumulations around 12
inches. Winds will gust up to 35 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 PM
MDT Friday. In the further extended, the probability for
widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall measured.

WYZ112-201200-
Sierra Madre Range-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Weather Advisory is in effect through Friday afternoon.
Snow will occur with total accumulations of 7 to 9 inches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 PM
MDT Friday. In the further extended, the probability for
widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their measured snowfall.

WYZ103>106-109-111-113-115-201200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Weather Advisory is in effect through tonight. Mixed
precipitation expected. Total snow accumulations of 3 to 5 inches
with a light glaze of ice. Winds will gust up to 30 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their measured snowfall.

NEZ019>021-054-055-WYZ107-108-117>119-201200-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1056 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Blizzard Warning is in effect through tonight. Blizzard
conditions are expected with snow accumulations of 4 to 8 inches.
Winds will gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall and any blizzard
conditions observed.

In the hours before

Local storm report, Mar 19, 8:50 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 ESE BUFORD            41.08N 105.25W
03/19/2020  M3.0 INCH        LARAMIE            WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION BFDW4 BUFORD 4 SE.

0600 AM     SNOW             6 NNW NORTH CHEYENNE    41.30N 104.83W
03/19/2020  M0.1 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.

&&
Local storm report, Mar 19, 8:51 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
951 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NNW NORTH CHEYENNE    41.27N 104.82W
03/19/2020  M0.1 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-24 CHEYENNE 8.9 N.

0700 AM     SNOW             3 ESE BUFORD            41.08N 105.25W
03/19/2020  M3.0 INCH        LARAMIE            WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION BFDW4 BUFORD 4 SE.

0600 AM     SNOW             6 NNW NORTH CHEYENNE    41.30N 104.83W
03/19/2020  M0.1 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.

0800 AM     SNOW             1 NW CENTENNIAL         41.31N 106.13W
03/19/2020  M0.9 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-108 CENTENNIAL 1.1
            NNE.

&&
Local storm report, Mar 19, 9:18 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     SNOW             10.7 N CHEYENNE         41.30N 104.79W
03/19/2020  M0.5 INCH        LARAMIE            WY   NWS EMPLOYEE

            SNOW AND ICE. DIRT ROADS ARE BECOMING SNOW
            COVERED.

0700 AM     SNOW             1.1 NNE CENTENNIAL      41.31N 106.10W
03/19/2020  M0.9 INCH        ALBANY             WY   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 heavy snow. Local standard time, as filed.

Blizzard, Cheyenne

When
March 19, 12:05 PM MST to 5:58 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Municipal Airport sensor along with other NWS/FAA sensors across Cheyenne County measured blizzard conditions. Deteriorating conditions along portions of Interstate 80 eastward resulted in extended closure of the interstate through the county for crews to clear and move accidents.

Heavy Snow, Morrill

When
March 19, 1:00 PM MST to 7:41 PM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Observer located ten miles south-southeast of Broadwater measured a snowfall total of 7.0 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873371, 874105.